Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Omaha, NE

April 21, 2001Mills County, Iowa; Cass County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 21, 2001, 11:45 PM CDT for Mills County, Iowa; Cass County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 2001, 11:45 PM CDT (04:45 UTC)
Expired
Apr 22, 2001, 12:15 AM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mills County, IA, Cass County, NE

The radar

The Omaha radar (KOAX), 57 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS53 KOAX 220445 RRA
SVROMA
IAC129-NEC025-220515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1145 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHEAST NEBRASKA
  MILLS COUNTY IN SOUTHWEST IOWA

* UNTIL 1215 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF
  PLATTSMOUTH...OR ABOUT 19 MILES SOUTH OF OMAHA...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PACIFIC JUNCTION AROUND 1155 PM CDT
  GLENWOOD AROUND 1205 AM CDT
  MALVERN AROUND 1215 AM CDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 4097 9609 4083 9591 4101 9553 4109 9570

SKERRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:55 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Apr 21, 2:55 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
255 PM CDT SAT APR 21 2001

MAIN FORECAST CONCERN CONTS TO BE CONVECTION THREAT LATER TNGT THRU
SUN.  AS PER MODEL BIASES/NATIONAL DISCUSSION WL LEAN TWD ETAS
SOLUTION IN HANDLING UPR/SFC LOW...ALTHO ETA/AVN ARE PRETTY SIMILAR.

SHORT TERM...CDFNT HAS PUSHED INTO NERN KS/NRN PT OF CNTRL MO...AND
SFC DWPTS HAVE LOWERED INTO THE UPR 40S/LOWER 50S ACRS FCST AREA
(DWPTS PRBLY SVRL DEGREES TOO WRM SWRN IA).  INITIAL CONVECTION
THROUGH 03Z SHOULD STAY S OF FCST AREA NR SFC FNT BUT CONDS WL BE
CHANGING AFT THEN AS 850 MB JET BCMS SRLY AND INCREASES TO 40-55KTS
INTO SRN NEBR 06Z-12Z.  STG THETA E ADVCTN ARND 850 MB SHOULD HELP
ELEVATED CONVECTION DVLP/ADVCT ACRS MUCH OF FCST AREA BY 12Z.
INTENSITY STILL SOMEWHAT OF A CONCERN AS AFTN/EARLY EVENING
CONVECTION WL PRBLY ANCHOR SFC FNT S OF FCST AREA TIL UPR SYS BEGINS
LIFTING NEWD ON SUN.  THUS SFC BASED CAPE OFF MESOETA RMNS QUITE LOW
SERN NEBR THRU 12Z...GENERALLY ARND OR BELOW 100 J/KG AND SFC OR 850
MB BASED LIS ONLY DROP TO ZERO TO -1 THRU 12Z FAR S.  FCST
SOUNDINGS THOUGH INDICATED AROUND 1300 J/KG CAPE FAR SE BY 12Z ABV
LFC AND ALTHOUGH NO CAPE WAS COMPUTED ABV LFC FARTHER N...ARND
OMA...LIFTING PARCEL ABV INVERSION DOES YIELD SOME.  HOWEVER...STILL
WITH SOME QUESTION OF INSTABILITY...PLUS ELEVATED NATURE OF IT...
WL NOT MENTION PSBL SVR STORMS IN ZONES ATTM. ALTHOUGH NO DOUBTH
THERE WILL BE STG SHEAR IN LOWEST 3 KM.  WL BOOST POPS ALL AREAS
THOUGH.

STGR...PSBLY SVR...CONVECTION MORE LIKELY ACRS FCST AREA ON SUNDAY
AS DEEPER MOISTURE STREAMS NWD...UPR DIVERGENCE INCREASES AHD OF UPR
LOW AND PSBL HEATING EXTREME SRN NEBR OCCURS S OF WRMFNT.
SUPERCELLS POSSIBLE ALNG AND JUST N OF WRMFNT SRN NEBR...POSSIBLY AS
FAR N AS E CNTRL NEBR...WITH PRBL SQUALL LINE/BOWING SEGMENTS LATER
IN THE DAY ALONG/AHD OF COLD FRONT AS UPR LOW EJECTS E OF CO.  WITH
WRM FNT PSBLY MAKING IT TO NR A OLU-OMA LINE BY LATE AFTN WL RAISE
HIGHS JUST A LITTLE MOST AREAS...BUT KEEP N IN THE 50S.

PCPN SHOULD BE WINDING DOWN TOWARD 06Z MON IF MESOETA VERIFIES BUT
WL KEEP SOME SMALL POPS INTO MON AM IN CASE SYS EJECTS A LTL
SLOWER.  COLD AIR AT 850 MB ALREADY INTO NWRN ND/NE MT...AND THIS WL
BE DRAWN INTO BACK SIDE OF SYS SUN NIGHT.  WL MENTION SOME WET SNOW
NRN ZONES THEN.  BREEZY AND COOL CONDS FOR MON AFTN WITH TEMPS A
LTL BLO FWC GUID.  WL COUNT ON ENOUGH AFTN SUNSHINE THOUGH TO ALLOW
FOR MIXING CLOSE TO 850 MB.

WK SHRTWV TROF PIVOTS THROUGH ON TUE AND WE WILL MENTION CHC OF LGT
RAIN WITH IT.  OTHERWISE...DRY AND WARMING THEN INTO NEXT WEEKEND AS
UPR HEIGHTS RISE.

.OMA...NONE.
CHERMOK

In the hours before

Local storm report, Apr 21, 11:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    WEEPING WATER             NE   1.00 INCH HAIL
04/21/01   CASS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:45 PM CDTSevere Thunderstorm WarningOAXPottawattamie45 min
Apr 22, 6:59 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona31 min
Apr 21, 10:58 PM CDTSevere Thunderstorm WarningOAXCass32 min
Apr 22, 3:44 PM CDTSevere Thunderstorm WarningOAXCedar31 min
Apr 22, 3:44 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Platte, Stanton, Wayne31 min
Apr 22, 4:35 PM CDTSevere Thunderstorm WarningOAXCedar25 min
Apr 22, 5:25 PM CDTTornado WarningOAXSaline, Seward35 min
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders34 min
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningOAXGage, Saline34 min
Apr 22, 5:58 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders32 min
Apr 22, 6:26 PM CDTTornado WarningOAXGage, Saline34 min
Apr 22, 6:37 PM CDTTornado WarningOAXLancaster38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.